Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 114, NWS Wichita, KS

May 31, 2018Harper County, Kingman County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2018, 12:08 AM CDT for Harper County, Kingman County, Sumner County, Kansas. It was in force for 67 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 12:08 AM CDT (05:08 UTC)
Expired
May 31, 2018, 1:15 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Harper County, KS, Kingman County, KS, Sumner County, KS

The radar

The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:12 AM CDTTSTM WND GST 60Zenda, KS55 TO 60 MPH WINDS KNOCKED DOWN SEVERAL SMALL TREE BRANCHES.
May 31, 12:12 AM CDTHAIL 1Zenda, KS
May 31, 12:16 AM CDTTSTM WND GST 702 Se Zenda, KS70 MPH WINDS KNOCKED DOWN SEVERAL LARGE BRANCHES.
May 31, 12:24 AM CDTTSTM WND GST 60Harper, KS
May 31, 12:26 AM CDTTSTM WND GST 70Harper, KSPOWER OUTAGES ALSO REPORTED.
May 31, 12:30 AM CDTTSTM WND GST 80Harper, KS
May 31, 12:40 AM CDTTSTM WND GST 70Anthony, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS53 KICT 310508
SVRICT
KSC077-095-191-310615-
/O.NEW.KICT.SV.W.0114.180531T0508Z-180531T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1208 AM CDT THU MAY 31 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...
  Southern Kingman County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 115 AM CDT

* At 1207 AM CDT, severe thunderstorms were located along a line
  extending from near Nashville to near Helena, moving east at 50
  mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Nashville, Willowdale, Zenda,
  Spivey, Bluff City, Danville, Waldron, Freeport, Corwin, Rago,
  Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9835 3738 9835 3739 9844 3751 9844
      3755 9781 3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0507Z 269DEG 44KT 3743 9834 3653 9833 

HAIL...0.88IN
WIND...80MPH
 
$$

ES
4 follow-up statements
384 
WWUS53 KICT 310524
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1224 AM CDT THU MAY 31 2018

KSC077-095-191-310615-
/O.CON.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
1224 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HARPER...SOUTHERN KINGMAN AND SOUTHWESTERN SUMNER COUNTIES...

At 1224 AM CDT, a severe thunderstorm was located 7 miles southwest
of Attica, moving east at 35 mph.

HAZARD...60 to 70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Willowdale, Zenda,
Spivey, Bluff City, Danville, Waldron, Freeport, Corwin, Rago,
Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9835 3738 9835 3739 9844 3751 9844
      3755 9781 3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0524Z 260DEG 30KT 3715 9829 

HAIL...0.88IN
WIND...70MPH
 
$$

JAKUB
416 
WWUS53 KICT 310538
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1238 AM CDT THU MAY 31 2018

KSC077-095-191-310615-
/O.CON.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
1238 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HARPER...SOUTHERN KINGMAN AND SOUTHWESTERN SUMNER COUNTIES...

At 1237 AM CDT, a severe thunderstorm was located near Argonia, or 11
miles east of Anthony, moving east at 60 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Willowdale, Zenda,
Spivey, Bluff City, Danville, Waldron, Freeport, Corwin, Rago,
Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. This storm is producing 
widespread wind damage across Harper County. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9835 3738 9835 3739 9844 3751 9844
      3755 9781 3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0537Z 264DEG 54KT 3721 9783 

HAIL...0.88IN
WIND...80MPH
 
$$

JAKUB
764 
WWUS53 KICT 310553
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1253 AM CDT THU MAY 31 2018

KSC077-095-191-310615-
/O.CON.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
1253 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HARPER...SOUTHEASTERN KINGMAN AND SOUTHWESTERN SUMNER COUNTIES...

At 1253 AM CDT, a severe thunderstorm was located over Argonia, or 12
miles southwest of Conway Springs, moving east at 40 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Anthony, Harper, Attica, Norwich, Spivey, Bluff City, Danville,
Waldron, Freeport, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Harper county. Seek shelter now inside a sturdy 
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9824 3735 9826 3752 9826 3755 9781
      3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0553Z 265DEG 34KT 3723 9778 

HAIL...0.88IN
WIND...80MPH
 
$$

JAKUB
890 
WWUS53 KICT 310610
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
110 AM CDT THU MAY 31 2018

KSC077-095-191-310620-
/O.EXP.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
110 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR HARPER...SOUTHEASTERN KINGMAN
AND SOUTHWESTERN SUMNER COUNTIES WILL EXPIRE AT 115 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9824 3735 9826 3752 9826 3755 9781
      3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0610Z 269DEG 44KT 3723 9755 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:11 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 30, 7:11 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
711 PM CDT Wed May 30 2018

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Wed May 30 2018

Forecast concerns focus around severe weather and heavy rain
potential tonight across mainly southern Kansas, with dangerous
heat/humidity combination by Friday.

Shortwave energy currently approaching from the Four Corners
region is/will support scattered thunderstorm development this
afternoon and evening across the central and southern High Plains.
This activity is expected to gradually grow upscale into a
healthy forward-propagating MCS across mainly southwest into
southern KS as the evening and overnight progresses, due to
strengthening isentropic ascent and moisture transport
along/north of a stationary front. Instability/deep layer shear
combination will likely support severe weather, mainly in the form
of damaging winds and perhaps marginally severe hail. While not
overly impressive, low-level shear should be adequate to create a
balanced system-generated cold pool. Additionally, deep layer
shear values (i.e. 0-10km) are impressive (greater than 60-70
kts). While we do not think this will be a high-end derecho due to
marginal low-level storm relative inflow and a modest-at-best
low-level jet, there is concern for a strong bow echo or two
capable of swaths of wind damage overnight across mainly southern
KS and northern OK. The highest threat will likely be between 9pm
and 3am, generally along/south of Hutchinson to Newton to Emporia.
Furthermore, the potential for back-building convection across
mainly southern Kansas in wake of the initial bow echo could spell
pockets of heavy rainfall amounts and localized flooding.

The concern then focuses to dangerous heat/humidity on Friday, as
temperatures soar into the 90s, with 70+ dewpoints likely
advecting north across the region. This will likely support
dangerous afternoon and evening heat indices exceeding 100-105+
degrees. Fully anticipate later shifts will need to issue some
sort of heat headline to cover this threat.

.LONG TERM...(Saturday through Wednesday)
Issued at 321 PM CDT Wed May 30 2018

Expecting a strong cold front to blast south across Mid-America
Saturday, supporting a return to seasonable temperatures and much
lower dewpoints/humidity. The early timing of the cold front does
not favor thunderstorm chances across the region Saturday, with
the exception of far eastern Kansas and points on east/northeast.

Model consensus supports a return to hot, summer-like weather by
next week, as atmospheric heights/thickness increase. Overall
thunderstorm potential will remain relatively low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 710 PM CDT Wed May 30 2018

A compact mid/upper shortwave that at 23Z is situated close to the
CO/NM border will move E across Nrn OK/Srn KS late tonight. The
shortwave will interact with extremely rich moisture to generate
+TSRA across primarily Srn KS, many of which are likely to produce
60kt gusts. Coupled with the +RA, the damaging winds would produce
IFR cigs/vsbys at KHUT, KICT & KCNU from 06Z-12Z with such cigs &
vsbys encountered at KCNU at/toward the end of this period. LIFR
cigs/vsbys are certainly possible. S winds across C KS may briefly
reach ~20kts sustained from ~08-12Z & have therefore inserted ~3
hour period of the stronger winds at each of the C KS terminals.
After the +TSRA vacate SE KS all areas would quickly return to VFR
status.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  91  71  96 /  80  20  10   0
Hutchinson      65  91  70  96 /  70  20  10   0
Newton          66  89  69  94 /  80  20  10   0
ElDorado        67  88  69  93 /  90  30  10   0
Winfield-KWLD   67  91  72  95 /  80  20  10   0
Russell         63  91  68  97 /  20  20  10   0
Great Bend      63  92  68  96 /  30  20   0   0
Salina          65  92  69  97 /  20  20  10   0
McPherson       64  91  69  96 /  60  20  10   0
Coffeyville     69  89  71  94 /  80  50  20   0
Chanute         68  87  69  93 /  90  50  20   0
Iola            68  86  69  92 /  80  50  10   0
Parsons-KPPF    68  88  70  94 /  90  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...EPS
Hazardous weather outlook, May 30, 8:25 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
825 PM CDT Wed May 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
825 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

The threat for severe thunderstorms is expected to increase late
this evening and persist for most of the night, especially across
southern Kansas where damaging winds from 60 to 75 mph are possible
along with hail that may reach golf ball-sized in a few locations.
Pockets of very heavy rains are also likely with localized flooding.
The greatest severe threat will be generally along and south of a
line extending from Hutchinson to Newton to Emporia.

The Saline River near Russell may approach flood stage later
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hit-or-miss strong to marginally severe thunderstorms may linger
across the entire area Thursday morning, with chances shifting into
far southeast Kansas Thursday afternoon and evening. Widespread
severe weather is not expected.

The Saline River near Russell may hover near flood stage on
Thursday.

Dangerous heat indices reaching 102 to 107 degrees are likely in all
areas on Friday, with the highest indices across southern Kansas.
Dangerous heat indices may linger across southeast Kansas for
Saturday.

Slight chances for a few thunderstorms may exist Tuesday and
Wednesday across the region. The risk for organized severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 30, 11:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1142 PM CDT WED MAY 30 2018

KSZ082-091-310515-
Harper KS-Kingman KS-
1142 PM CDT WED MAY 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 1215 AM CDT

* At 1138 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Nashville, or 10 miles east of
  Isabel...moving northeast at 45 mph.

Hail as large as nickels...and wind gusts up to 50 mph are possible
with this storm.

* Locations impacted include...
  Kingman, Norwich, Nashville, Willowdale, Zenda, Spivey, Cleveland,
  Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3729 9833 3732 9835 3738 9835 3738 9839
      3750 9847 3754 9847 3774 9816 3773 9810
      3741 9781 3740 9781
TIME...MOT...LOC 0440Z 239DEG 40KT 3748 9835

ES
Special weather statement, May 30, 11:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 PM CDT WED MAY 30 2018

KSZ091-310530-
Harper KS-
1157 PM CDT WED MAY 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...

* Until 1230 AM CDT

* At 1151 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  southwest of Nashville to Sharon to near Hardtner...and moving east
  at 45 mph.

Hail up to the size of dimes and 50 to 55 mph wind gusts are likely
with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
  Corwin, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9835 3738 9835 3739 9821 3737 9787
      3721 9780 3707 9780 3700 9787
TIME...MOT...LOC 0456Z 286DEG 44KT 3737 9848 3727 9842 3706 9861

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:42 PM CDTSpecial Weather StatementICTKingman33 min
May 30, 11:47 PM CDTSevere Thunderstorm WarningICTKingman58 min
May 30, 11:57 PM CDTSpecial Weather StatementICTHarper33 min
May 31, 12:26 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, Reno, Sedgwick64 min
May 31, 12:39 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner66 min
May 31, 1:22 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Sumner53 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner58 min
May 31, 2:10 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson44 min
May 31, 2:22 AM CDTSpecial Weather StatementICTGreenwood23 min
May 31, 2:26 AM CDTAreal Flood WarningICTButler, Sedgwick5 hr
May 31, 2:30 AM CDTSpecial Weather StatementICTButler30 min
May 31, 2:44 AM CDTSpecial Weather StatementICTWoodson46 min
May 31, 2:48 AM CDTSpecial Weather StatementICTGreenwood27 min
May 31, 2:56 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson64 min
May 31, 3:12 AM CDTSpecial Weather StatementICTAllen63 min
May 31, 8:05 AM CDTSpecial Weather StatementICTRussell25 min
May 31, 2:30 PM CDTHeat AdvisoryICTBarton, Butler, Chautauqua, Cowley, Elk, Ellsworth and 14 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.